Missouri, 2005

Flash Flood in Missouri, August 22, 2005

August 22, 2005 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 22, 5:45 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 22, 5:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT MON AUG 22 2005

.UPDATE...
THUNDERSTORMS THAT DEVELOPED ALONG A STALLED BOUNDARY AND PRODUCED
FLOODING RAINS ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI
HAD DIMINISHED AND MOVED TO THE EAST EARLY MONDAY EVENING. ANOTHER
BAND OF CONVECTION HAD DEVELOPED ACROSS SOUTHWEST MISSOURI. THIS
ACTIVITY APPEARED TO BE SUPPORTED BY A SUBTLE SHORTWAVE AS DEPICTED
IN WATER VAPOR IMAGERY AND PROFILERS. INSTABILITY WAS LIMITED LATE
THIS AFTERNOON BECAUSE OF CLOUD COVER. THEREFORE STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS. MOST OF THE CONVECTION SHOULD
DIMINISH AFTER SUNSET.

FOSTER

&&

.DISCUSSION...
COMPLEX WEATHER SCENARIO WILL CONTINUE INTO TUESDAY AS SEVERAL MINOR
LIFTING MECHANISMS WILL AFFECT THE MISSOURI OZARKS AND SOUTHEAST
KANSAS THROUGH TUESDAY AFTERNOON. SURFACE MOISTURE CONVERGENCE AND
ANOTHER IN A SERIES OF 250MB JET STREAKS WILL PROVIDE SOME UPPER
LEVEL SUPPORT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP IN ADDITION
TO THE STATIONARY FRONT WHICH STAYS ROOTED IN PLACE ACROSS SOUTHERN
MISSOURI. WITH THE FRONT HANGING AROUND LOW LEVEL MOISTURE SHOULD
ALLOW CLOUD COVER TO REMAIN ACROSS THE AREA INTO WEDNESDAY THUS
NUDGED TEMPERATURES DOWN A DEGREE OR TWO FOR THE NEXT FEWS DAYS.
AFTER TUESDAY LITTLE IN THE WAY OF SUPPORT FOR PRECIPITATION AS
850MB FLOW IS VERY WEAK AND UPPER LEVEL DYNAMICS ARE FARTHER TO THE
NORTH ACROSS NW MISSOURI AND IOWA ON THURSDAY.

FOR WEDNESDAY THROUGH FRIDAY...WILL CONTINUE TO SEE MOSTLY CLOUDY
SKIES AS 925-700MB RH IS AROUND 90 PERCENT...WITH NO FEATURE PRESENT
TO MOVE THE AIRMASS OUT OF THE AREA. DGEX/GFS/NAM ALL DRAG THE TAIL
END OF A COLD FRONT ACROSS THE REGION LATE FRIDAY NIGHT AND SATURDAY
MORNING IN ASSOCIATION WITH THE LOW OVER CENTRAL CANADA. PLENTY OF
MOISTURE...SOME UPPER LEVEL SUPPORT FROM JET STREAK LIFTING TO THE
NORTHEAST...AND 850MB WINDS OF 20-25KT OVER SE KS SHOULD BE ENOUGH
TO ALLOW SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP.

INTERESTING TO SEE THE DGEX/ECMWF/NAM GRABBING HOLD OF THE LOW OVER
THE BAHAMAS. DGEX AND NAM BOTH DEEPEN THE LOW INTO A TROPICAL SYSTEM
AND SEND IT INTO FLORIDA AND UP THE EAST COAST. WHILE THE GFS AND
ECMWF HAVE IT A LITTLE WEAKER AND GOING ACROSS FLORIDA INTO THE GULF
LATE NEXT WEEK. IF THAT IS THE CASE...THE FORECAST HIGH OVER THE
SOUTH EAST WOULD TEND TO STEER THE SYSTEM INTO THE TX/LA COAST AND
UP INTO THE CENTRAL PLAINS NEXT WEEKEND.

HATCH
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT THE SPRINGFIELD AND JOPLIN TERMINALS
THROUGH TUESDAY. SCATTERED THUNDERSTORMS WILL DIMINISH TONIGHT BUT
MAY AFFECT THE SPRINGFIELD AREA THROUGH EARLY EVENING. PATCHY FOG
AND POSSIBLY SOME LOW STRATUS COULD DEVELOP OVERNIGHT RESULTING IN
LOCALIZED MVFR CONDITIONS. SCATTERED SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP TUESDAY AS FRONT REMAINS STALLED ACROSS THE REGION.

FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

SGF TEAM
Hazardous weather outlook, Aug 22, 7:00 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT MON AUG 22 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINFALL AND WIND GUSTS
  TO 40 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST AND SOUTH CENTRAL
  MISSOURI MAINLY THIS EVENING.

  DISCUSSION:

  A WEAK UPPER LEVEL DISTURBANCE WAS SUPPORTING CLUSTERS OF
  THUNDERSTORMS ACROSS SOUTHWEST MISSOURI MONDAY EVENING. A VERY
  MOIST LOWER ATMOSPHERE WILL SUPPORT TORRENTIAL RAINFALL IN SOME OF
  THESE STORMS. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR COULD
  RESULT IN LOCALIZED FLOODING. WIND GUSTS OF 30 TO 40 MPH WILL BE
  POSSIBLE IN THE STRONGER STORMS...BUT THE RISK OF SEVERE WEATHER
  IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 AS A COLD FRONT SHIFTS INTO ARKANSAS BY TUESDAY MORNING...THE
 AIRMASS OVER SOUTHERN MISSOURI AND SOUTHEAST KANSAS WILL REMAIN
 SATURATED WITH HIGH MOISTURE CONTENT. AREAS THAT EXPERIENCE
 BREAKS IN THE CLOUDS WILL BECOME SUFFICIENTLY UNSTABLE FOR
 SCATTERED THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Aug 22, 3:58 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT MON AUG 22 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      ST ROBERT               37.82N 92.23W
08/22/2005                   PULASKI            MO   LAW ENFORCEMENT

            4 FEET OF WATER FLOWING ACROSS MISSOURI AVENUE ON SOUTH
            SIDE OF ST. ROBERT.

AF
Local storm report, Aug 22, 5:36 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CDT MON AUG 22 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      ST ROBERT               37.82N 92.23W
08/22/2005                   PULASKI            MO   LAW ENFORCEMENT

            4 FEET OF WATER FLOWING ACROSS MISSOURI AVENUE ON SOUTH
            SIDE OF ST. ROBERT.

0445 PM     FLASH FLOOD      2 W SALEM               37.65N 91.59W
08/22/2005                   DENT               MO   DEPT OF HIGHWAYS

            MODOT REPORTS WATER FLOWING OVER HIGHWAY 32 WEST OF
            SALEM...ROAD IS STILL OPEN.

0550 PM     FLASH FLOOD      WAYNESVILLE             37.83N 92.20W
08/22/2005                   PULASKI            MO   LAW ENFORCEMENT

            FLOODING OCCURRING ACROSS ERIOR ROAD IN WAYNESVILLE.
            IN ADDITION...FLOODING CONTINUES IN ST. ROBERTS WITH
            WATER FLOWING OVER TEXAS ROAD.

SAW

The radar

The Springfield radar (KSGF), 12 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
August 22, 7:30 PM CST to 9:00 PM CST
Where
Greene County, 2 mi E of Springfield
Reported by
BROADCAST MEDIA
Coordinates
37.200, -93.267

Thunderstorms with heavy rain caused flash flooding over a section of Highway 136.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470710.